In the JournalsPerspective

Cell dysregulation may play role in development, exacerbation of head and neck dermatitis

The exacerbation or development of head and neck dermatitis in patients treated for atopic dermatitis with dupilumab may be caused by a dysregulation in the balance of the T helper cell signaling pathway, according to a research letter in JAMA Dermatology.

The retrospective study used data from the GREAT network, a research group on atopic eczema from the French Society of Dermatology. Cases included patients with de novo head and neck dermatitis (HND), which occurred in those with no head and neck involvement at baseline, or exacerbation of HND, which was defined as a greater than 50% worsening in eczema signs on the head and neck from baseline in those with preexisting HND.

Out of 1,000 adult patients treated for AD with dupilumab, 42 with HND were included, of which 32 patients experienced HND aggravation and 10 had de novo occurrences. Average patient age was 38.6 years, and 62% of patients were men. Eighteen patients (43%) had ocular involvement before dupilumab therapy.

On average, HND occurred 65.4 days (range, 5 to 365 days) after initiating dupilumab therapy. Concomitant ocular adverse effects were reported in 20 patients (48%) under dupilumab treatment.

Topical treatments for HND included tacrolimus in 19 patients, steroids in 11 patients, tacrolimus and steroids in two patients and antifungal agents in two patients. Four cases used systemic antifungal agents, with total regression of HND in two cases.

Twenty-two cases saw an improvement in HND, eight cases saw an aggravation and five cases saw persistence under these concomitant therapies.

Several hypotheses may explain the occurrence of HND. First, the flare of AD may be due to topical steroid withdrawal during dupilumab therapy. The second theory involves “a modulation of T helper (TH) cell signaling due to IL-4 receptor alpha blockade, unmasking an allergic contact dermatitis,” Angèle Soria, MD, PhD, of the dermatology and allergy service at Hôpital Tenon, Paris, and colleagues wrote.

Third, an activation of the TH17 pathway, resulting in Malassezia fungus, which is mainly localized in the sebaceous head and neck area, may increase AD severity, they added. – by Abigail Sutton

 

Disclosures: Soria reports receiving personal fees from Sanofi-Genzyme and Novartis. Please see the study for all other authors’ relevant financial disclosures.

The exacerbation or development of head and neck dermatitis in patients treated for atopic dermatitis with dupilumab may be caused by a dysregulation in the balance of the T helper cell signaling pathway, according to a research letter in JAMA Dermatology.

The retrospective study used data from the GREAT network, a research group on atopic eczema from the French Society of Dermatology. Cases included patients with de novo head and neck dermatitis (HND), which occurred in those with no head and neck involvement at baseline, or exacerbation of HND, which was defined as a greater than 50% worsening in eczema signs on the head and neck from baseline in those with preexisting HND.

Out of 1,000 adult patients treated for AD with dupilumab, 42 with HND were included, of which 32 patients experienced HND aggravation and 10 had de novo occurrences. Average patient age was 38.6 years, and 62% of patients were men. Eighteen patients (43%) had ocular involvement before dupilumab therapy.

On average, HND occurred 65.4 days (range, 5 to 365 days) after initiating dupilumab therapy. Concomitant ocular adverse effects were reported in 20 patients (48%) under dupilumab treatment.

Topical treatments for HND included tacrolimus in 19 patients, steroids in 11 patients, tacrolimus and steroids in two patients and antifungal agents in two patients. Four cases used systemic antifungal agents, with total regression of HND in two cases.

Twenty-two cases saw an improvement in HND, eight cases saw an aggravation and five cases saw persistence under these concomitant therapies.

Several hypotheses may explain the occurrence of HND. First, the flare of AD may be due to topical steroid withdrawal during dupilumab therapy. The second theory involves “a modulation of T helper (TH) cell signaling due to IL-4 receptor alpha blockade, unmasking an allergic contact dermatitis,” Angèle Soria, MD, PhD, of the dermatology and allergy service at Hôpital Tenon, Paris, and colleagues wrote.

Third, an activation of the TH17 pathway, resulting in Malassezia fungus, which is mainly localized in the sebaceous head and neck area, may increase AD severity, they added. – by Abigail Sutton

 

Disclosures: Soria reports receiving personal fees from Sanofi-Genzyme and Novartis. Please see the study for all other authors’ relevant financial disclosures.

    Perspective
    Peter Lio

    Peter Lio

    Head and neck dermatitis related to dupilumab is currently of great interest to clinicians. While a relatively rare side effect, it is most unwelcome and has proven difficult to treat. Part of the issue is that the diagnosis is not always obvious. This paper nicely dissects some of the possible etiologies for the dermatitis, including topical steroid withdrawal, unmasked contact dermatitis and Malassezia-related exacerbation. The high percentage of patients with this adverse effect who had previous ocular involvement (43%) is striking and suggests that there may be some common pathways between them. Importantly, this paper continues the discussion as we search for therapeutic options.

    • Peter Lio, MD
    • Clinical Assistant Professor of Dermatology & Pediatrics
      at Northwestern University Feinberg School of Medicine
      Healio Dermatology Peer Perspective Board member

    Disclosures: Lio reports being an advisor, speaker and investigator for Sanofi Genzyme Regeneron.